Indiana, 2002Heavy Snow in Indiana, March 3 to 4, 2002
March 3 to 4, 2002 · NWS IWX · 2 events in 2 counties and zones
2 heavy snow, as filed by the National Weather Service.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Mar 3, 4:10 AM EST, 6 hours 50 minutes earlier.
Area forecast discussion, Mar 3, 4:10 AM EST, 6 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
333 AM EST SUN MAR 3 2002
LAKE EFFECT MAIN FEATURE TODAY INTO TONIGHT WITH DELTA T NEAR 25C BY
THIS EVENING AND MEAN LLVL FLOW GOING FROM NW TO WNW TODAY AND
TONIGHT. INVERSION HEIGHTS AROUND 8K THIS AFTERNOON THEM GRADUALLY
COME DOWN TONIGHT. WITH DECENT WIND FIELD AND LLVL MOISTURE BANDS
SHOULD MAKE HEADWAY WELL INLAND AND WILL EXPAND WARNING TO PLYMOUTH
ELKHART AND ST JO MI BUT WITH LESSER AMOUNTS. REMAINDER OF CWA
SOME LIGHT SNOW SHOWERS WITH LITTLE ACCUMULATION TODAY AND SOME
FLURRIES TNGT. FLOW TURNS WEST TO SW ON MONDAY. WEAK SYSTEM FLIES BY
WITH WAAD MONDAY NIGHT AND WILL ADD A CHC FOR LIGHT SNOW NW CWA.
FAIRLY QUICK WARMUP BY TUESDAY BUT WITH SNOW COVER CUT BACK A CAT
FROM MOS.
LONG RANGE DISCUSSION
ZONAL MID-LVL FLO WITH WK RIPPLES PASSING THRU WED-THU-FRI...THEN
SIG 5H TROF MOVS IN FOR THE WKND. AT THE SFC...WK CDFNT STRUGGLES
SWD INTO THE CWFA WED THEN BCMS STNRY E-W ACRS CWFA THU-FRI. NOT
MUCH MSTR FOR MST OF WED BUT WL INCRS WED NGT-THU INTO FRI FOR CHC
OF PRECIP. TEMPS AND THICKNESSES SUPPORT MSTLY RA BUT A LTL SN MAY
MIX IN AROUND TIME OF DAILY MIN TEMP. FOR THE WKND...HEALTHY LO
PRES TO MOV FRM PLAINS INTO UPR GRT LKS...BOTH OLD MRF AND ECMWF KP
US WELL ON WRM SIDE OF SYS FOR ALL RA.
.IWX...LAKE EFFECT SNOW WARNING TODAY AND TONIGHT
BERRIEN...CASS...ST JOSEPH COUNTIES MICHIGAN
LAPORTE...ST JOSEPH...MARSHALL...AND ELKHART COUNTIES INDIANA
RES/12In the hours before
Special weather statement, Mar 3, 5:23 AM EST, 5 hours 37 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-031815-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
523 AM EST SUN MAR 3 2002
...HEAVY LAKE EFFECT SNOW INTO TONIGHT FOR EXTREME SOUTHWEST LOWER
MICHIGAN AND PARTS OF NORTHERN INDIANA...
HEAVY LAKE EFFECT SNOW SQUALLS WILL DEVELOP TODAY AND CONTINUE INTO
TONIGHT FROM BENTON HARBOR TO ST. JOSEPH MICHIGAN...SOUTH TO ELKHART
...PLYMOUTH AND LAPORTE. SNOWFALL BY MONDAY MORNING WILL RANGE FROM
9 TO 16 INCHES IN LOCATIONS SUCH AS BENTON HARBOR...SOUTH
BEND...CASSOPOLIS AND LAPORTE...TO 5 TO 9 INCHES IN ST. JOSEPH
MICHIGAN...ELKHART...AND PLYMOUTH. NORTHWEST WINDS OF 15 TO 25 MPH
WILL ALSO CAUSE SOME BLOWING AND DRIFTING SNOW TODAY.
ELSEWHERE LIGHT AMOUNTS ARE EXPECTED WITH 1 TO 3 INCHES FROM
COLDWATER TO LAGRANGE...WARSAW AND KNOX. AN INCH OR LESS IS EXPECTED
IN HILLSDALE...ANGOLA...NAPOLEON...FORT WAYNE AND LIMA. BUT IN THESE
LOCATIONS FALLING TEMPERATURES MAY CAUSE WATER ALREADY ON ROADWAYS TO
FREEZE. MOTORISTS SHOULD USE EXTRA CAUTION WHILE TRAVELING.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/IWX
Heavy Snow, La Porte
- When
- March 3, 11:00 AM EST to March 4, 11:00 AM EST
- Where
- La Porte forecast zone
- Reported by
- LAW ENFORCEMENT
An area of low pressure moved across Northern Indiana, bringing with it a mixed bag of precipitation. While only light to moderate accumulations of snow fell across the area as the low moved through, heavy lake effect snow bands set up, bringing from 6 to 8 inches of snow to the area by the morning of the 4th.
Heavy Snow, St. Joseph
- When
- March 3, 11:00 AM EST to March 4, 11:00 AM EST
- Where
- St. Joseph forecast zone
- Reported by
- LAW ENFORCEMENT
An area of low pressure moved across Northern Indiana, bringing with it a mixed bag of precipitation. While only light to moderate accumulations of snow fell across the area as the low moved through, heavy lake effect snow bands set up, bringing from 6 to 8 inches of snow to the area by the morning of the 4th.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in U.S. Virgin Islands, March 3, 20021 death · 1 event
- Extreme Cold in Michigan, March 3, 20021 death · 1 event
- Flash Flooding in Florida, March 3, 2002$1.1 million · 5 events
- High Wind in New York, March 3, 2002$400,000 · 52 kt wind · 5 events
- Heavy Snow in Pennsylvania, March 3 to 4, 2002$225,000 · 3 events
- Heavy Snow in Ohio, March 3 to 4, 2002$160,000 · 3 events
- Lightning Strike in Florida, March 3, 2002$100,000 · 1 event
- High Wind in New York, March 3, 2002$50,000 · 3 events
- Winter Storm in Michigan, March 3, 20027 events
- High Wind in New York, March 3, 2002$10,000 · 2 events
- High Wind in Maine, March 3, 200254 kt wind · 1 event
- High Wind in Alaska, March 3, 200253 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5281708, 5281709.